Hypertrophic Cardiomyopathy After a Single Dose of Dexamethasone in a Preterm Infant


Kale Y., Aydemir Ö. , Ceylan O., BAŞ A. Y. , Demirel N.

PEDIATRICS AND NEONATOLOGY, vol.56, no.4, pp.268-270, 2015 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 56 Issue: 4
  • Publication Date: 2015
  • Doi Number: 10.1016/j.pedneo.2013.03.015
  • Title of Journal : PEDIATRICS AND NEONATOLOGY
  • Page Numbers: pp.268-270
  • Keywords: dexamethasone, hypertrophic cardiomyopathy, neonate, preterm infant, CHRONIC LUNG-DISEASE, BRONCHOPULMONARY DYSPLASIA, VENTRICULAR HYPERTROPHY, TRIAL, CORTICOSTEROIDS, DISORDERS

Abstract

Dexamethasone is widely used in preterm infants with severe pulmonary disease. Hypertrophic cardiomyopathy (HCM) is a transient side effect observed after multiple doses of dexamethasone. We report a preterm infant with myocardial hypertrophy after a single dose of dexamethasone (0.5 mg/kg) used to treat laryngeal edema secondary to prolonged intubation. A benign course was observed without left ventricular outflow tract obstruction and with recovery within 4 weeks. Myocardial effects of dexamethasone may be independent of dose and duration of treatment. The risk/benefit ratio must be carefully considered before using even a single dose of dexamethasone in preterm infants. Copyright (C) 2013, Taiwan Pediatric Association. Published by Elsevier Taiwan LLC. All rights reserved.